A new report on 3 rare cases of patients with myeloproliferative neoplasms who developed T-cell malignancies sheds light on red flags clinicians should look for.
Three new case studies offer insights into a rare and little-understood sub-category of patients with Philadelphia chromosome-negative myeloproliferative neoplasms (PN-MPN): those who develop T-cell malignancies.
Secondary acute myeloid leukemia (AML) is well-known in patients with Philadelphia chromosome-negative myeloproliferative neoplasms (PN-MPN), but T-cell malignancy in patients with PN-MPN is uncommon and little documented.
In a new study in the journal ecancermedicalscience, investigators from Houston Methodist Hospital offer 3 case studies of patients with pre-existing PN-MPN, 2 of whom were diagnosed with angioimmunoblastic T-cell lymphoma (AITL), and the last of whom developed T-cell acute lymphoblastic leukemia (T-ALL).
Corresponding author Ethan A. Burns, MD, and colleagues note that leukemic transformation from MPN is rare, occurring at a lifetime cumulative incidence rate of 3.8% for essential thrombocythemia (ET), 6.8% for polycythemia vera (PV), and 14.2% for primary myelofibrosis (PMF).
“While the most common hematologic malignancies following leukemic transformation are of myeloid origin, lymphoid malignancies are seldom encountered,” Burns and colleagues write. “The following three cases describe the development of T-cell neoplasms in patients with PN-MPN, a rarely reported occurrence.”
In the first case, a 78-year-old Caucasian woman arrived in the hospital with shortness of breath and constipation. The patient had a history of pulmonary embolism and had been diagnosed with triple-negative ET 6 months earlier, for which she had been treated with hydroxyurea. An examination suggested axillary lymphadenopathy (LAD). After testing, she was diagnosed with AITL.
The patient received three cycles of cyclophosphamide, doxorubicin hydrochloride, etoposide, vincristine and prednisone (CHEOP), but the disease progressed. She was then given salvage chemotherapy of romidepsin, ifosfamide, carboplatin, and etoposide (R-ICE) and completed the first cycle 5 months after her AITL diagnosis.
The second patient, an 84-year-old Caucasian man, came to the hospital with peripheral blood eosinophilia, but also noted weight loss and fatigue but not night sweats or fevers. He had been diagnosed with ET 6 years prior, and had also been treated with hydroxyurea. A physical examination yielded palpable cervical, axillary and inguinal LAD, and a diffuse macular rash. This patient also had a history of congestive heart failure. Physicians later diagnosed him with AITL.
The patient was treated with nearly the same CHEOP therapy, except that doxorubicin hydrochloride was removed due to his heart failure. After 3 cycles, the disease had progressed and the patient was moved to hospice care.
The third patient was a 62-year-old African-American man who 3 years earlier had been diagnosed with PMF. He reported night sweats, fatigue, and a weight loss of 30 pounds. A physical examination showed bilateral posterior cervical LAD. The patient was given cyclophosphamide, vincristine, doxorubicin and dexamethasone (HyperCVAD), and, after 6 cycles, was in complete remission, the authors report.
However, 2 months later the patient returned with posterior cervical and supraclavicular LAD. The patient was started on helarabine and dexamethasone, but after 2 cycles was diagnosed with cutaneous myeloid sarcoma. He then was placed on clofarabine and cytarabine, but suffered complications. He ultimately requested hospice care.
The authors conclude that disease progression in such patients can be rapid, and recurrence is possible even if remission is achieved.
“Clinicians managing patients with PN-MPN should be aware of this possibility and maintain a high index of suspicion for this potential complication when patients present with ‘B’ symptoms or new LAD,” Burns and colleagues write. “A detailed diagnostic workup should be conducted efficiently so that systemic therapy can be initiated expediently.”
They also noted that the latter 2 patients had the JAK2 V617K mutation, which they note has been suggested as a potential contributor to lymphoid transformation in patients with PN-MPN.
“Workup in T and B-cell malignancies that develop in patients with PN-MPN should include a mutation analysis of JAK2 V617F, CALR and MPL,” they conclude.
Burns Ethan A, Anand Kartik, Chung Betty, Shah Shilpan, Randhawa Jasleen K, Pingali Sai Ravi (2020) The development of T-cell malignancies in patients with pre-existing myeloproliferative neoplasms: a report of three cases. ecancer 14 1011 doi: 10.3332/ecancer.2020.1011